Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 1998, 10:30 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 13, 1998, 11:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Anderson County, KS, Coffey County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:41 PM CDT | Hail 0.75 | Colony, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS1 KTOP 140332 RRA
SVRTOP
KSC003-031-140400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1030 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1100 PM CDT
* AT 1026 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF LE ROY...OR ABOUT 41 MILES
SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 75 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
GREELEY
WESTPHALIA
KINCAID
LE ROY
COLONY
GARNETT
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
WOYNICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:35 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jun 13, 2:35 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT SAT JUN 13 1998 ...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT... LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS OVER WESTERN KANSAS. 19Z WARM FRONT APPEARS AROUND A CONCORDIA TO NEAR EMPORIA LINE. DEWPOINTS SHOULD PUSH WELL INTO THE 60S OVER MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING EASTWARD FROM COLORADO INTO KANSAS. MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA TONIGHT. THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL. 42-48 HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED). DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES. THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT. THIS IS ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS. FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S SUNDAY NIGHT. < DLR .TOP...NONE
In the hours before
Local storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM WILSEY KS 2.5 INCH HAIL
06/13/98 MORRIS
0545 PM BERN KS TORNADO
06/13/98 NEMAHA BRIEF TOUCHDOWN WEST OF
BERN
0545 PM RESERVE KS TORNADO
06/13/98 BROWN BRIEF TOUCHDOWN 3W
RESERVELocal storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORTS
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM WILSEY KS 2.5 INCH HAIL
06/13/98 MORRIS
0830 PM BERN KS TORNADO
06/13/98 NEMAHA BRIEF TOUCHDOWN WEST OF
BERN
0900 PM RESERVE KS TORNADO
06/13/98 BROWN BRIEF TOUCHDOWN 3W
RESERVELocal storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM WILSEY KS 2.5 INCH HAIL
06/13/98 MORRIS
0545 PM BERN KS TORNADO
06/13/98 NEMAHA BRIEF TOUCHDOWN WEST OF
BERN
0545 PM RESERVE KS TORNADO
06/13/98 BROWN BRIEF TOUCHDOWN 3W
RESERVELocal storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORTS
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM WILSEY KS 2.5 INCH HAIL
06/13/98 MORRIS
0830 PM BERN KS TORNADO
06/13/98 NEMAHA BRIEF TOUCHDOWN WEST OF
BERN
0900 PM RESERVE KS TORNADO
06/13/98 BROWN BRIEF TOUCHDOWN 3W
RESERVESpecial weather statement, Jun 13, 10:14 PM CDT, 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-140415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1014 PM CDT SAT JUN 13 1998 ...TORNADO WATCHES FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE EXPIRED... THE TORNADO WATCHES ISSUED EARLIER FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE EXPIRED AND WILL NOT BE EXTENDED AT THIS TIME. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST KANSAS TONIGHT AND SOME STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ALONG THE NEBRASKA BORDER THROUGH MIDNIGHT.
Special weather statement, Jun 13, 10:14 PM CDT, 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-140415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1014 PM CDT SAT JUN 13 1998 ...TORNADO WATCHES FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE EXPIRED... THE TORNADO WATCHES ISSUED EARLIER FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE EXPIRED AND WILL NOT BE EXTENDED AT THIS TIME. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST KANSAS TONIGHT AND SOME STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ALONG THE NEBRASKA BORDER THROUGH MIDNIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:29 PM CDT | Tornado Warning | TOP | Marshall | 46 min |
| Jun 13, 8:16 PM CDT | Tornado Warning | TOP | Nemaha | 29 min |
| Jun 13, 8:48 PM CDT | Tornado Warning | TOP | Brown | 37 min |
| Jun 13, 9:44 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 13, 10:24 PM CDT | Tornado Warning | TOP | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.